Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 45, NWS Jackson, KY

March 5, 1997Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 5, 1997, 11:55 AM EST for Pike County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1997, 11:55 AM EST (16:55 UTC)
Expired
Mar 5, 1997, 6:00 PM EST
In force
6 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 051655
FFWJKL
KYC195-052300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1155 AM EST WED MAR 5 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...PIKE
 
AS OF 1130 AM...THE LATEST FROM THE COUNTY SHERIFF OF PIKE COUNTY
REPORTED THAT THE THREAT OF FLASH FLOODING REMAINS ALTHOUGH THEY HAVE
BEEN ABLE TO DRAIN SOME OF THE WATER BEING BLOCKED BY THE MUDSLIDE ON
MARROWBONE CREEK IN THE EASTERN PART OF THE COUNTY. ADDITIONAL RAIN
CONTINUES TO FALL WITH MORE ON THE WAY THIS SITUATION COULD TAKE A TURN
FOR THE WORSE WITH LITTLE OR NO WARNING. IF THE MUD DAM BREAKS...
BUILDINGS NEAR THE ROCKHOUSE AND BAD FORK CREEKS WILL BE INNUNDATED
WITH WATER AND MUD.

THIS IS A DANGEROUS SITUATION. WE DO NOT KNOW THE VOLUME OF WATER THAT
WOULD BE RELEASED SHOULD THE MUDSLIDE BREAK...BUT PIKE COUNTY OFFICIALS
ARE TAKING ALL NECESSARY PRECAUTIONS.
 
GREIF/PERRY/MARSHALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 11:11 AM EST, 44 minutes earlier.

Area forecast discussion, Mar 5, 11:11 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1110 AM EST WED MAR 5 1997

ON GOING FORECAST HAS THE SITUATION WELL IN HAND...JUST CHANGE TO
MATCH THE CURRENT CONDITIONS.

JKL  62/33/48  +8-
LOZ  63/35/48  +7-

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 11:34 PM ESTFlash Flood WarningJKLPike12 hr
Mar 5, 9:05 AM ESTSevere Thunderstorm WarningJKLMcCreary45 min
Mar 5, 10:00 AM ESTFlash Flood WarningJKLLee, Menifee, Morgan, Powell, Wolfe3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLBath, Montgomery3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLFleming, Rowan3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Rockcastle and 1 more3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLEstill3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLElliott3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLWayne3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLOwsley3 hr
Mar 5, 11:03 AM ESTSevere Thunderstorm WarningJKLBell2 min
Mar 5, 11:03 AM ESTSevere Thunderstorm WarningJKLBell32 min
Mar 5, 1:10 PM ESTFlash Flood WarningJKLMenifee, Morgan3 hr
Mar 5, 1:10 PM ESTFlash Flood WarningJKLMcCreary, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.